Impaired metabolism of methylphenobarbital after a combined drug overdose: Treatment by resin hemoperfusion

Susan Pond, Peyton Jacob, Michael Humphreys, Robert Weiss, Theodore G Tong

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

A 38-yr-old woman who by history ingested 13 g methylphenobarbital, alcohol, and 6 g acetaminophen became comatose slowly over 4 d. Acute hepatic injury appeared to impair the oxidative N-demethylation of methylphenobarbital to its product, phenobarbital. On the eighth day after ingestion she was treated because of protracted coma with Amberlite XAD-4 resin hemoperfusion. Hemoperfusion, which removed 0.83 g methylphenobarbital and 2.10 g phenobarbital, led to transient clinical improvement. When supportive patient management fails to produce a satisfactory clinical course in a methylphenobarbital-intoxicated patient, hemoperfusion could be a useful adjunct to therapy.

Original languageEnglish (US)
Pages (from-to)187-196
Number of pages10
JournalClinical Toxicology
Volume19
Issue number2
DOIs
StatePublished - 1982
Externally publishedYes

Fingerprint

Mephobarbital
Drug Overdose
Drug therapy
Hemoperfusion
Metabolism
Resins
Phenobarbital
Coma
Therapeutics
Acetaminophen
Eating
History
Alcohols
Liver
Wounds and Injuries

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this

Impaired metabolism of methylphenobarbital after a combined drug overdose : Treatment by resin hemoperfusion. / Pond, Susan; Jacob, Peyton; Humphreys, Michael; Weiss, Robert; Tong, Theodore G.

In: Clinical Toxicology, Vol. 19, No. 2, 1982, p. 187-196.

Research output: Contribution to journalArticle

Pond, Susan ; Jacob, Peyton ; Humphreys, Michael ; Weiss, Robert ; Tong, Theodore G. / Impaired metabolism of methylphenobarbital after a combined drug overdose : Treatment by resin hemoperfusion. In: Clinical Toxicology. 1982 ; Vol. 19, No. 2. pp. 187-196.
@article{c245da4977294ffe9b2e1c36a391bee4,
title = "Impaired metabolism of methylphenobarbital after a combined drug overdose: Treatment by resin hemoperfusion",
abstract = "A 38-yr-old woman who by history ingested 13 g methylphenobarbital, alcohol, and 6 g acetaminophen became comatose slowly over 4 d. Acute hepatic injury appeared to impair the oxidative N-demethylation of methylphenobarbital to its product, phenobarbital. On the eighth day after ingestion she was treated because of protracted coma with Amberlite XAD-4 resin hemoperfusion. Hemoperfusion, which removed 0.83 g methylphenobarbital and 2.10 g phenobarbital, led to transient clinical improvement. When supportive patient management fails to produce a satisfactory clinical course in a methylphenobarbital-intoxicated patient, hemoperfusion could be a useful adjunct to therapy.",
author = "Susan Pond and Peyton Jacob and Michael Humphreys and Robert Weiss and Tong, {Theodore G}",
year = "1982",
doi = "10.3109/15563658208990380",
language = "English (US)",
volume = "19",
pages = "187--196",
journal = "Clinical Toxicology",
issn = "1556-3650",
publisher = "Informa Healthcare",
number = "2",

}

TY - JOUR

T1 - Impaired metabolism of methylphenobarbital after a combined drug overdose

T2 - Treatment by resin hemoperfusion

AU - Pond, Susan

AU - Jacob, Peyton

AU - Humphreys, Michael

AU - Weiss, Robert

AU - Tong, Theodore G

PY - 1982

Y1 - 1982

N2 - A 38-yr-old woman who by history ingested 13 g methylphenobarbital, alcohol, and 6 g acetaminophen became comatose slowly over 4 d. Acute hepatic injury appeared to impair the oxidative N-demethylation of methylphenobarbital to its product, phenobarbital. On the eighth day after ingestion she was treated because of protracted coma with Amberlite XAD-4 resin hemoperfusion. Hemoperfusion, which removed 0.83 g methylphenobarbital and 2.10 g phenobarbital, led to transient clinical improvement. When supportive patient management fails to produce a satisfactory clinical course in a methylphenobarbital-intoxicated patient, hemoperfusion could be a useful adjunct to therapy.

AB - A 38-yr-old woman who by history ingested 13 g methylphenobarbital, alcohol, and 6 g acetaminophen became comatose slowly over 4 d. Acute hepatic injury appeared to impair the oxidative N-demethylation of methylphenobarbital to its product, phenobarbital. On the eighth day after ingestion she was treated because of protracted coma with Amberlite XAD-4 resin hemoperfusion. Hemoperfusion, which removed 0.83 g methylphenobarbital and 2.10 g phenobarbital, led to transient clinical improvement. When supportive patient management fails to produce a satisfactory clinical course in a methylphenobarbital-intoxicated patient, hemoperfusion could be a useful adjunct to therapy.

UR - http://www.scopus.com/inward/record.url?scp=0019949605&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0019949605&partnerID=8YFLogxK

U2 - 10.3109/15563658208990380

DO - 10.3109/15563658208990380

M3 - Article

C2 - 7109008

AN - SCOPUS:0019949605

VL - 19

SP - 187

EP - 196

JO - Clinical Toxicology

JF - Clinical Toxicology

SN - 1556-3650

IS - 2

ER -